Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Sep 29, 2021, 6:45 PM CDT for Comanche County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2021, 6:45 PM CDT (23:45 UTC)
- Expired
- Sep 29, 2021, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.75 in
- Wind
- 30
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
342 WWUS83 KDDC 292345 SPSDDC Special Weather Statement National Weather Service Dodge City KS 645 PM CDT Wed Sep 29 2021 KSZ089-300030- Comanche KS- 645 PM CDT Wed Sep 29 2021 ...A strong thunderstorm will impact portions of south central Comanche County through 730 PM CDT... At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near Buttermilk, moving north at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3720 9941 3719 9915 3700 9923 3700 9936 TIME...MOT...LOC 2344Z 182DEG 13KT 3701 9930 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH $$ FINCH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 29, 2:00 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Sep 29, 2:00 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Wed Sep 29 2021 ...Updated Long Term... .SHORT TERM...(This afternoon through Thursday night) Issued at 1200 PM CDT Wed Sep 29 2021 Midday surface analysis depicted the strong cold front making progress through western South Dakota/Nebraska into northeast Colorado. Satellite imagery revealed a mid cloud deck across central Kansas, with full sunshine across the prefrontal warm sector across SW KS. Instability will build through the afternoon, as the insolation interacts with southeast winds to increase CAPE to near 2000 J/kg by 4 pm. There is not much of a trigger available through early evening, and models are resistant to developing much convection, but can't rule out some isolated activity evolving from the expected cumulus field. Strong cold front is expected to enter the northwest zones around 10 pm, reach Dodge City by 4 am, and exit the southeast zones by sunrise. All short range models and CAMs have converged on what the deterministic ECMWF has been saying for days...an MCS will accompany the frontal passage tonight and early Thursday. Numerous thunderstorms are expected to continuously develop along the front's convergence zone through the night and Thursday morning, with training likely as the cold front undercuts the storms and lifts them over the cool stable air. As such areas of heavy rain are expected, and included in the grids, along with increasing pops to 90% where confidence is highest where the MCS will track. The severe risk is minimal; the largest threat from the mesoscale environment would be strong wind gusts, but this will be tampered down by the nocturnal timing. Hydrology issues will be the main focus overnight, but the MCS is expected to make steady southeast progress with the cold front into the southeast zones by mid morning Thursday. QPF of 1-2 inches will be common, but as usual, far western Kansas (Hamilton to Morton) may struggle to get much from this event. A dramatic change to fall on Thursday. Rain coverage will decrease steadily from northwest to southeast during the daylight hours, and aligned pops in that direction. Consensus of short term models and the 12z NAM is post-frontal stratus will fill in immediately behind the cold front, and persist through the day. 12z NAM/GFS both show this, with 850 mb remaining near saturation. With little if any insolation, and models cooling 850 mb to near 13C, lowered temperatures on Thursday, with most locations struggling to make progress into the lower to mid 60s. NAM guidance is probably too cold, holding some NW zones in the 50s, but given it is expected to be dry in these areas by afternoon, and it is still the last day of September, stayed above the coldest guidance. The bottom line is Thursday will be dramatically different with below normal temperatures. Low clouds and north winds gusting to 30 mph will add to the change. Thursday night/early Friday will be dry for most zones, as the frontal forcing moves away, and the expected closed cyclone organizes over the Great Basin. Lower 50s will be common for the first sunrise of October, which is actually close to normal. .LONG TERM...(Friday through Wednesday) Issued at 200 PM CDT Wed Sep 29 2021 Two days of fall-like, cloudy cool wet weather are expected Friday and Saturday. There will likely be several hours of dry weather early Friday, as the approaching closed midlevel cyclone remains displaced in New Mexico, and cool/stable surface high pressure remains in control. However, widespread rain and embedded thunder are expected to spread into SW KS Friday afternoon and especially evening, as isentropic upglide begins, ahead of the upper low, progged to be near Clayton, New Mexico. Models continue to paint a track that would favor keeping strong forcing for ascent focused on SW KS late Friday through early Saturday. NBM pops are well into the likely category and were accepted (will likely end up with categorical pops eventually). Rain will be primarily stratiform in nature, although with 500 mb temperatures cooling to -13C as the cyclone tracks over SW KS Friday night/Saturday, can't rule out isolated thunder either. Trough is expected to be centered over NE KS by Saturday afternoon, and rain will diminish quickly from west to east with subsidence by late Saturday. Both Friday and Saturday, thick clouds, east wind components and rain will all work together to hold temperatures well below normal. Afternoon temperatures in the 60s will be common. Sunday continues to look like one of the nicest days of the year, with full sunshine, lower to mid 70s, and gentle winds. An extended dry period is forecast Sunday through the remainder of the long term. 12z ECMWF forecasts ridging to establish over the plains Monday and Tuesday, which ensures a dry forecast with moderating temperatures. However, no excessive heat/cold invasions are expected through all of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1012 AM CDT Wed Sep 29 2021 An active TAF period is expected, with thunderstorms and stratus both impacting aviation operations. VFR will continue Wednesday afternoon, with a cumulus field developing and SE winds gusting 20-24 kts. Kept all TAFs dry through 00z Thu. A strong cold front will pass through the terminals overnight, during the 06-09z Thu time frame. Thunderstorms will accompany this frontal passage, and included convective TEMPO groups at each airport. A sharp north wind shift will accompany the front, with the strongest north winds expected at GCK/LBL where north wind gusts of 30-35 kts are expected. High confidence of IFR, and perhaps LIFR stratus, filling in immediately behind the cold front, with IFR stratus and reduced visibility in BR/RA continuing for several hours Thursday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 58 65 55 / 10 90 80 10 GCK 85 54 62 53 / 20 90 40 10 EHA 86 52 64 52 / 0 30 30 40 LBL 87 54 65 54 / 10 40 30 30 HYS 85 59 63 55 / 20 90 70 20 P28 88 64 75 60 / 20 60 80 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Thursday morning for KSZ030-031-044>046. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Sep 29, 3:15 AM CDT, 15 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 315 AM CDT Wed Sep 29 2021 KSZ063>066-076>081-086>090-300815- Finney-Hodgeman-Pawnee-Stafford-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Seward-Meade-Clark-Comanche-Barber- 315 AM CDT Wed Sep 29 2021 This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected late Wednesday night into early Thursday along a cold front diving south through the central plains. While severe weather is not expected owing to weak deep layer shear, high precipitable water and slow moving storms will foster at least some flash flood risk. As a result, a Flash Flood Watch has been issued for Trego, Ellis, Lane, Ness, and Rush counties from 7 pm CDT Wednesday through 10 am CDT Thursday where highest confidence in 1-2" per hour rainfall rates exists. Day 1 Hazards ------------- * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Springer
In the hours before
Special weather statement, Sep 29, 6:45 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 645 PM CDT Wed Sep 29 2021 KSZ089-300030- Comanche KS- 645 PM CDT Wed Sep 29 2021 ...A strong thunderstorm will impact portions of south central Comanche County through 730 PM CDT... At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near Buttermilk, moving north at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3720 9941 3719 9915 3700 9923 3700 9936 TIME...MOT...LOC 2344Z 182DEG 13KT 3701 9930 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 1:33 AM CDT | Flash Flood Watch | DDC | Ellis, Lane, Ness, Rush, Trego | 29 hr |
| Sep 29, 6:47 PM CDT | Special Weather Statement | DDC | Comanche | 43 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.